Alert archive / Mississippi / Flash Flood Warnings in 2003
Flash Flood Warning 115, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 28, 2003, 8:35 AM CDT for Carroll County, Grenada County, Leflore County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2003, 8:35 AM CDT (13:35 UTC)
- Expired
- Aug 28, 2003, 11:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
Counties Carroll County, MS, Grenada County, MS, Leflore County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 1.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 731 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KJAN 281340 FFWJAN MSC015-043-083-281645- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 835 AM CDT THU AUG 28 2003 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI * UNTIL 1145 AM CDT * AT 835 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAIN 6 MILES SOUTH OF MINTER CITY...OR ABOUT 11 MILES NORTHWEST OF GREENWOOD. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY...ALTHOUGH IT IS EXPECTED TO BUILD SOUTHWARD INTO NORTHWEST PORTIONS OF CARROLL COUNTY IN THE NEXT HOUR OR SO. RADAR ESTIMATED RAINFALL AMOUNTS OF 2 TO 4 INCHES HAS FALLEN IN JUST THE PAST HOUR FROM WESTERN GRENADA INTO NORTHERN LEFLORE COUNTIES. IN THE PAST 24 HOURS...6 TO 10 INCHES OF RAIN HAS FALLEN IN THIS AREA. ANOTHER 1 TO 3 INCHES OF RAIN WILL LIKELY RESULT IN FLOODING OF CREEKS...STREAMS...STREETS...DRAINAGE DITCHES...AND LOW LYING AREAS. LAT...LON 3371 9045 3348 9044 3356 8990 3390 8993 $$ CRAVEN
2 follow-up statements
000 WGUS74 KJAN 281513 FFSJAN MSC015-043-083-281645- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1012 AM CDT THU AUG 28 2003 FLASH FLOOD WARNING REMAINS IN EFFECT FOR... GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI UNTIL 1145 AM. RADAR ESTIMATED RAINFALL AMOUNTS OF 4 TO 5 INCHES HAS FALLEN OVER PORTIONS OF NORTHERN LEFLORE COUNTY SINCE 7 AM. MORE THUNDERSTORMS ARE DEVELOPING OVER THE AREA AND WILL MOVE OVER THE REGIONS THAT HAVE SEEN THE HEAVY RAIN. AN ADDITIONAL 2 INCHES OF RAIN WILL BE POSSIBLE THROUGH 1145 AM. THIS HEAVY RAINFALL WILL LIKELY RESULT IN FLOODING OF CREEKS...STREAMS...STREETS...DRAINAGE DITCHES...AND LOW LYING AREAS. $$
000 WGUS74 KJAN 281647 FFSJAN MSC015-043-083-281655- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 1145 AM CDT THU AUG 28 2003 FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE FOR... GRENADA COUNTY IN NORTH CENTRAL MISSISSIPPI LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI CARROLL COUNTY IN NORTH CENTRAL MISSISSIPPI THE AREA OF THUNDERSTORMS THAT PROMPTED THE FLASH FLOOD WARNING THIS MORNING HAS WEAKENED AND FLASH FLOODING IS NOT EXPECTED. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 6:15 AM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 28, 6:15 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION...MESO UPDATE...
NATIONAL WEATHER SERVICE JACKSON MS
205 AM CDT THU AUG 28 2003
AREA RADARS SHOWING CONVECTION IN THE NORTHWEST DELTA...FIRING UP EARLY THIS
MORNING. SO HAVE TAKEN OUT AFTERNOON WORDING AND PUT IN 50 POPS REGION WIDE FOR
TODAY. THE REST OF FORECAST APPEARS TO BE ON TRACK.
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
17
******************************************************************************
THE CHALLENGES...FOR THE SHORT/LONG TERM WILL BE TO REVISIT THE
CHANCES OF CONVECTION THROUGH THE PERIOD AND TO ASSESS ANY SLIGHT
ADJUSTMENTS TO TEMPS.
CURRENTLY...A BROAD RIDGE CONTINUED TO KEEP THE REGION UNDER A MOIST UNSTABLE
REGIME. ALSO A WEAK MIDLEVEL SHORTWAVE TROUGH WAS NOTED WEST OF THE
MISSISSIPPI RIVER. ON THE SURFACE WEAK HIGH PRESSURE WAS PROVIDING
LIGHT SOUTHERLY FLOW ACROSS THE FORECAST AREA. PRECIPITABLE WATER
WITH 70S DEWPOINTS WAS RUNNING FROM 1.8 TO 2.1 INCHES.
SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
FOR THE PERIOD THE WEATHER WILL NOT CHANGE MUCH ACROSS THE REGION.
THE MID LEVEL TROUGH AXIS WILL REMAIN OFF TO THE WEST OF THE MS
RIVER AND SEND MINOR IMPULSES THROUGH THE REGION. THE TROUGH WILL
WEAKEN TO A SHEAR AXIS ON FRIDAY. AS NOTED BY THE PREVIOUS DAYSHIFT THE
SEA BREEZE SHOULD BE ACTIVE THROUGH FRIDAY AND THE OUTFLOW SHOULD
DEVELOP INTO THE SOUTHERN AS WELL AS A PORTION OF THE CENTRAL ZONES AND
ENHANCE CONVECTION DURING THE MID/LATE AFTERNOON. SO LOOKING AT
CURRENT POPS 40S SOUTH AND 30S CENTRAL AND NORTH WILL INCREASE TO 40
NORTH TO 50 CENTRAL/SOUTH FOR TODAY AND KEEP THE SAME POPS FOR
FRIDAY. STORMS MAY HAVE A SLIGHT CHANCE OF GOING SEVERE WITH WET
MICROBURSTS. WITH BLOWOFF FROM CONVECTION TEMPS SHOULD BE LIMITED TO
THE LOWER 90S WITH NIGHTLY LOWS IN THE LOWER 70S. PRECIPITABLE WATER
WILL HOLD AT AROUND 2-2.2 INCHES FOR SOME LOCALLY HEAVY RAINS IN
THUNDERSTORMS. WILL MAKE ONLY MINOR CHANGES TO THE SHORT TERM.
LONG TERM...SATURDAY THROUGH WEDNESDAY...
THE GFS SHOWS UPPER TROUGHING DEVELOPING ACROSS THE MIDDLE OF THE COUNTRY
THROUGH THE WEEKEND. THIS WILL BRING A FRONTAL BOUNDARY DOWN INTO
THE REGION. THE MODEL MAKES THE BOUNDARY MEANDER ACROSS THE REGION
SUNDAY THROUGH WEDNESDAY. SO KEEPING CHANCES EVERYWHERE STILL SEEMS
TO BE ON TRACK FOR THE PERIOD. SOUTHERLY FLOW NEAR THE FRONTAL BOUNDARY
CONTINUES TO BRING IN DEEP TROPICAL MOISTURE. TEMPS KEPT NEAR
SEASONAL NORMS THROUGH THE EXTENDED...NEAR 90 HIGHS AND UPPER 60S TO
LOWER 70S LOWS. SO WITH THIS IN MIND SEE NO SIGNIFICANT CHANGES TO
THE EXTENDED.
PRELIM NUMS:
JAN TB 090/072 091/073 091 17534
BBBBB 072/090 072/090 072/090 068/088 *** 23332323330
MEI TB 091/071 091/071 091 17534
BBBBB 072/090 070/090 070/090 068/089 *** 33332323330=
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
17Hazardous weather outlook, Aug 28, 6:25 AM CDT, 2 hours 10 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 291125- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 625 AM CDT THU AUG 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TODAY AND TONIGHT... ...THUNDERSTORMS... SCATTERED THUNDERSTORMS ARE EXPECTED OVER MUCH OF SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MISSISSIPPI TODAY AND INTO TONIGHT. THE THUNDERSTORMS SHOULD CONTINUE UNTIL AROUND MIDNIGHT. A VERY MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE OVER THE LOWER MISSISSIPPI VALLEY. A WEAK UPPER LEVEL LOW PRESSURE SYSTEM TO THE WEST WILL AID IN THE DEVELOPMENT OF THUNDERSTORMS TODAY. WHERE THE THUNDERSTORMS OCCUR BRIEF HEAVY DOWNPOURS ARE POSSIBLE. MOST OF THE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE...HOWEVER SOME OF THE THUNDERSTORMS WILL PRODUCE STRONG AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ...DAYS TWO AND THREE...FRIDAY AND SATURDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ...DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY... STRONG THUNDERSTORMS WILL BE POSSIBLE SUNDAY AS A WEAK COLD FRONT MOVES INTO THE REGION. SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE NORTHWEST SECTIONS OF THE AREA SUNDAY AND CONTINUE TO SPREAD SOUTH AND EAST. WITH WARM...MOIST AND UNSTABLE AIR EXPECTED TO REMAIN OVER THE AREA THROUGH THE WEEKEND...A FEW STRONG STORMS WILL BE POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH TONIGHT. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Flash Flood Warnings in Mississippi, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.